ANCA-associated vasculitis (AAV) can cause recurrent bleeding in the lungs, which manifest as hemosiderosis — an excessive accumulation of iron deposits in tissues — and lung nodules, a case report suggests.
The study, “Pathological and Radiological Correlation in Prolonged Myeloperoxidase Anti-neutrophil Cytoplasmic Antibody-related Diffuse Alveolar Hemosiderosis,” was published in the journal Internal Medicine.
AAV is an autoimmune disease that causes small blood vessels to inflame and swell. It can affect internal organs, such as the kidneys and the lungs, leading to organ damage.
Researchers in Japan described the case of a 60-year-old woman with AAV that caused bleeding in the lungs, resulting in hemosiderosis.
The woman was admitted to the hospital with a wet cough and fever that lasted two weeks, and doctors suspected tuberculosis.
She had been diagnosed with AAV caused by anti-neutrophil cytoplasmic antibodies against myeloperoxidase (MPO-ANCAs) 20 years earlier. AAV had damaged her kidneys, and she was under hemodialysis and prednisolone.
The woman’s heart rate was faster than normal (tachycardia), and wheezing sounds were in the lungs. Imaging exams showed small lung nodules and consolidations — regions in the lungs filled with liquid, instead of air — and thickening of the lung tissue.
Further exams found poorer lung function, elevated levels of white blood cells and C-reactive protein — suggesting inflammation and possible infection — and high levels of MPO-ANCAs.
She underwent a bronchoscopy, a procedure to examine the inside of the lungs. Doctors found increased levels of immune cells, including neutrophils, the cells that get targeted by ANCAs, and iron-laden macrophages.
After a bleeding episode, iron present in the blood accumulates in tissue. Macrophages “eat up” these iron deposits through a process called phagocytosis, so that the presence of iron-laden macrophages indicates a recent bleeding episode.
Doctors performed a video-assisted thoracic surgery (VATS) to better examine the lung consolidations and found that they were mostly formed by iron-laden macrophages, which led to a diagnosis of MPO-ANCA-associated hemosiderosis.
The researchers suggested that AAV caused repeated bleeding episodes in the lungs, which resulted in “hemosiderin-laden [macrophages] within a single area over an extended duration without exacerbation of the vasculitis.”
The patient began taking high doses of steroids, which controlled the symptoms and reduced MPO-ANCA levels.
Two years after starting treatment, her ANCA levels remained low, but imaging exams showed some lung nodules still present, “indicating the possibility of persistent vasculitis in the lung or evidence of incomplete clearance of hemosiderin-laden [macrophages],” the investigators wrote.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?